North Dakota, 2020

Hail in North Dakota, April 24, 2020

April 24, 2020 · NWS FGF · 1 event in 1 county or zone

During the afternoon of April 24th, a cluster of showers and thunderstorms over southwest Manitoba tracked southeast into the Devils Lake region. One storm west of Devils Lake intensified and dropped some hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

During the afternoon of April 24th, a cluster of showers and thunderstorms over southwest Manitoba tracked southeast into the Devils Lake region. One storm west of Devils Lake intensified and dropped some hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Apr 24, 2:14 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Apr 24, 2:14 PM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
314 PM CDT Fri Apr 24 2020

.SHORT TERM...(This evening through Saturday night)
Issued at 314 PM CDT Fri Apr 24 2020

Unsettled pattern continues with a train of mid level shortwave
troughs tracking across the North Plains within northwest flow, with
coverage already increasing with good daytime heating/elevated
instability. Cluster of showers/embedded thunder now moving into our
far northwest, and additional activity will eventually develop this
afternoon and evening (best signal in our west. A slightly stronger
shortwave may close off near our western CWA late tonight into
Saturday, which could keep scattered showers lingering through the
night west of the Red River Valley (decreasing coverage further
east). Coverage would then increase further east again during the Day
Saturday before moving off Saturday evening. Thunderstorm chance
will tend to be tied to daytime heating/periods of favorable low
level lapse rates through Saturday.

Shear and instability profiles not supportive of more organized
convective activity today. Still, signal in guidance supports a few
pockets of brief moderate-heavy precip. HREF still shows potential
for 0.25-0.5 where thunderstorms track, consensus favors less than
0.1" for majority of our area.

Seasonably mild temperatures continue through Saturday (though
clouds/precip may keep temps a bit cooler in our west than the last
few days).

.LONG TERM...(Sunday through Friday)
Issued at 314 PM CDT Fri Apr 24 2020

Active weather coming up for the extended period, with several
chances for showers and thunderstorms Sat, Sun night into Mon, and
on Tue. Chances for more impactful activity would appear to be on
Tue.

NW flow regime will still be in place on Sat with a shortwave moving
through the flow. It will be similar Sun night into Mon. On Tue a
more substantial wave and area of sfc low pressure will be in play,
along with more of a moisture feed. So expect a better chance for
more sustained tstm activity then. Cooler temps behind the system
Tue night into Wed.

There are good indications that a decent ridge will start to build
over the region for Thu and Fri moving temps trough the 60s and
toward that 70 degree mark. Overnight lows mostly in the 40s, with
30s Tue and Wed night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1247 PM CDT Fri Apr 24 2020

VFR conditions and light winds continue across eastern ND and
northwest MN. Winds are occasionally prevailing at times from the
north- northeast around 10kt, but are generally variable 5-6kt.
Main aviation impacts will be any showers/isolated thunderstorms
this afternoon and evening. Coverage/confidence should be enough
for inclusion in TAFs across eastern ND (VCSH), but I'm less
confident in thunderstorm coverage.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

River point flood warnings continue across portions of
the region. Refer to the latest flood warnings and statements for
detailed information on specific locations.

&&

SHORT TERM...DJR
LONG TERM...WJB
AVIATION...DJR
Hazardous weather outlook, Apr 24, 3:18 AM CST, 12 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
418 AM CDT Fri Apr 24 2020

MNZ001>003-005-006-008-009-013>017-022>024-027>032-040-NDZ006-007-
014-015-024-026>030-038-039-049-052>054-250930-
West Polk-Norman-Clay-Roseau-Lake Of The Woods-East Marshall-
North Beltrami-Pennington-Red Lake-East Polk-North Clearwater-
South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Grand Forks-Griggs-
Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-Western Walsh-
418 AM CDT Fri Apr 24 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ004-007-NDZ008-016-250930-
Kittson-West Marshall-Pembina-Eastern Walsh-
418 AM CDT Fri Apr 24 2020

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

Spring snow melt river flooding continues along the Red River.
Refer to the latest flood warnings and statements for detailed
information on specific locations.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Spring snow melt river flooding continues along the Red River.
Refer to the latest flood warnings and statements for detailed
information on specific locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The Minot AFB radar (KMBX), 118 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Benson

When
April 24, 3:20 PM CST
Where
Benson County, 3.29 mi ESE of Niles
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.270, -99.280

The hail fell along highway 2, just west of highway 281.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 879299.